I’m the kind of person who always starts what I finish. When I have a goal in sight, nothing — and I mean nothing — deters me. I am willing to do what it takes to stay the course. I am not a quitter, not by any stretch of the imagination.
But I quit taking Aromasin about halfway through my regimen. I felt like a failure then. Still do.
A disclaimer: This post chronicles my experience with aromatase inhibitors (AI). I am not suggesting that people quit their AIs, nor am I offering medical advice.
After chemotherapy and radiation ended, my oncologist put me on the aromatase inhibitor Aromasin. The plan was for me to take this AI for five years. My hopes clung on these pills; I never skipped a dose, and always took the pill at the same time each day. Understandably, I was so afraid of the devil called cancer, nothing would stop me from taking this medication.
At first, I tolerated Aromasin well. I was happy to be taking a drug that could improve my odds of not getting breast cancer again. I clung to these pills as someone in the ocean clings to a life raft. Aromasin seemed a salvation of a sort for me, and I felt I had an extra security net. At that time in my life I was athletic, and I jogged, swam, and did weight training.
Several months into my medication regime, I started feeling joint and bone discomfort. I didn’t know why. The discomfort wasn’t enough to deter me from living a quality life. I had an active social life and kept exercising, my workouts averaging two hours each.
One thing to know about me: I have a relatively high pain tolerance. I hardly needed pain medication after my bilateral mastectomy with reconstruction. With all the procedures done to me in my lifetime, I have felt pain, but I tend to tolerate it well. That’s not to say I’m a pain addict and a hero: if I need dental work, I tell the dentist to maximize the novocaine. I had a pain killer readily available after my DIEP flap procedure. I just like to have pain killers around — just in case.
So when the bone and joint pain started and continued, I easily ignored it.
Then it got worse. I started taking Tylenol, but I continued exercising. I didn’t yet realize that the pain might be a side effect of the AI. Fear was starting to plague me; I wondered, did I have a recurrence? The pain worsened over time, but I refused to call my oncologist because I was scared he’d tell me I had cancer again. And that fear was greater than the discomfort of the pain.
The bone and joint pain got significantly worse after the one-year mark of taking the AI. It was affecting the quality of my life, but I kept exercising and continued being active. The next year would find me in quite a lot of pain, excruciating at times. I still refused to tell my oncologist, fearing the worst.
After the two-year mark, the pain became unbearable and crippling. Even breathing hurt like hell. At this point, I was in anguish and became an animal trapped on a never-ending Ferris wheel of pain. I remember driving, crying all the way to my destinations because even the most minimal motions were excruciating. To relieve the pain I tried weightlessness — floating in the pool. I remember painfully stepping into the shallow end and floating, with no relief. It hurt to float in the pool.
I had no quality of life.
I finally summoned up the courage (or the smarts) to tell my oncologist, who immediately put me on Femara instead. The pain, however, didn’t let up, so he made the executive decision to take me off AIs completely, saying, “This isn’t the class of medications for you.”
I felt a combination of relief and fear. I was relieved that the pain would go away, but I was so scared to lose a possible protection against a recurrence.
Was my oncologist taking a calculated risk?
Was he a gambling man?
Did he know that I could stay healthy even without an AI?
I know my oncologist does not make his decisions lightly, and he puts lots of thought into what he decides.
I didn’t choose to go off the AI; he made the decision for me, so that took some pressure off me.
Still, I don’t like being an aromatase inhibitor drop out. It’s not something I’m proud of. Sometimes I feel shame and blame myself for not being able to finish what I started, especially a medication that could protect me against a recurrence. I feel like a failure. A quitter.
As the pain eventually subsided, I felt grateful. But to this day, I don’t know if going off the AI was the right thing to do. In the world of Cancer Land, there are no guarantees.
How do you feel about aromatase inhibitors or any other kind of medication you are taking to hopefully ward off cancer?
Did you ever have to stop a certain treatment? If so, how did that make you feel?
Tags: Aromasin, Aromatase inhibitors, Aromatase Inhibitors and joint pain, Aromatase inhibitors side effects